Pills

I really don’t like taking pills unnecessarily. I don’t like swallowing pills, and especially dislike those uncoated pills that leave awful-tasting powdered residue in your mouth after you take them. Yuck. So I’ve always been inclined to take the minimum (jokes notwithstanding, this includes pain pills). Whatever is necessary is fine, but no more!

Of course, this is a unique situation, and it has involved lots and lots of exciting pills, especially in the first few weeks. Happily, many of those pills are off the list now that we’re into week four.

All that remain this week are a few types of pain pills and a muscle relaxer. Of the remaining pills, two are addictive – oxycodone and the valium muscle relaxer. The remainder are just ibuprofen and acetaminophen.

We’ve used very little oxycodone – just a couple a day initially, one at bedtime and one or two in the afternoon on rough days. I’ve never been prone to addiction, but it’s probably best to avoid testing that theory with silly behavior, so I use as few of those as we can get away with based on the prescription instructions and my head. Same with valium – generally “one every six hours as needed for muscle spasm” has been translating to one a day in the afternoon to reduce jaw pain.

This week, though, we’ve stopped the oxycodone and valium and are down to the remaining regulars: two to three ibuprofen and two tylenol every six hours or so. I still have head and ear pain, but it’s difficult to know what kind of difference the ibuprofen and tylenol are making because I’ve been using them since the surgery. Maybe they are the difference between terrible head pain and the more manageable head pain I’m dealing with now, or maybe they’re making no difference at all.

I’m going to try to start reducing my doses with these in the next few weeks to see whether it makes a difference. So far, it seems that taking my pills later than scheduled has resulted in worse headaches, but there’s no way to know when that improves without continued testing, right?

Regardless, fewer pills = happier me, unless it = more head pain. We’ll see.

Leave a Reply

Your email address will not be published. Required fields are marked *